Bulletin of the American Mathematical Society

Infinite loop space theory

J. P. May

Full-text: Open access

Article information

Source
Bull. Amer. Math. Soc. Volume 83, Number 4 (1977), 456-494.

Dates
First available in Project Euclid: 4 July 2007

Permanent link to this document
http://projecteuclid.org/euclid.bams/1183538891

Mathematical Reviews number (MathSciNet)
MR0451235

Zentralblatt MATH identifier
0357.55016

Subjects
Primary: 55–02 55B20 55D35 55F40
Secondary: 55B15 55D40 55E50 55F50 18C15: Triples (= standard construction, monad or triad), algebras for a triple, homology and derived functors for triples [See also 18Gxx] 18D10: Monoidal categories (= multiplicative categories), symmetric monoidal categories, braided categories [See also 19D23] 18F25: Algebraic $K$-theory and L-theory [See also 11Exx, 11R70, 11S70, 12- XX, 13D15, 14Cxx, 16E20, 19-XX, 46L80, 57R65, 57R67] 18H10

Citation

May, J. P. Infinite loop space theory. Bull. Amer. Math. Soc. 83 (1977), no. 4, 456--494. http://projecteuclid.org/euclid.bams/1183538891.


Export citation

References

  • 1. J. F. Adams, On the groups J (X). I-IV, Topology 2 (1963), 181-195; ibid. 3 (1965). 137-171; ibid. 3 (1965), 193-222; ibid. 5 (1966), 21-71. MR 28 #2553; 33 #6626, 6627, 6628.
  • 2. J. F. Adams, Lectures on generalized cohomology, Category Theory, Homology Theory and Their Applications, III (Battelle Inst. Conf., Seattle, Wash., 1968, Vol. Three), Lecture Notes in Math., vol. 99, Springer, Berlin, 1969, pp. 1-138. MR 40 #4943.
  • 3. J. F. Adams and S. B. Priddy, Uniqueness of BSO, Proc. Cambridge Philos. Soc. (to appear).
  • 4. D. W. Anderson, Simplicial K-theory and generalized homology theories (preprint).
  • 5. D. W. Anderson, There are no phantom cohomology operations in K-theory (preprint).
  • 6. D. W. Anderson and L. Hodgkin, The K-theory of Eilenberg-Mac Lane complexes, Topology 7 (1968), 317-329. MR 37 #6924.
  • 7. S. Araki and T. Kudo, Topology of Hn-spaces and H-squaring operations, Mem. Fac. Sci. Kyūsyū Univ. Ser. A 10 (1956), 85-120. MR 19, 442.
  • 8. E. Artin, Theory of braids, Ann. of Math. (2) 48 (1947), 101-126. MR 8, 367.
  • 9. M. F. Atiyah, R. Bott and A. Shapiro, Clifford modules, Topology 3 (1964), suppl. 1, 3-38. MR 29 #5250.
  • 10. M. G. Barratt, A free group functor for stable homotopy, Proc. Sympos. Pure Math., Vol. 22, Amer. Math. Soc., Providence, R. I., 1971, pp. 31-35. MR 48 #3043.
  • 11. M. G. Barratt and P. J. Eccles, Γ+-structures. I-III, Topology 13 (1974), 25-45; ibid. 13 (1974), 113-126; ibid. 13 (1974), 199-207. MR 50 # 1234a, b, c.
  • 12. J. Beck, On H-spaces and infinite loop spaces, Category Theory, Homology Theory and Their Applications, III (Battelle Inst. Conf., Seattle, Wash., 1968, Vol. Three), Lecture Notes in Math., vol. 99, Springer, Berlin, 1969, pp. 139-153. MR 40 #2079.
  • 13. J. M. Boardman and R. M. Vogt, Homotopy-everything H-spaces, Bull. Amer. Math. Soc. 74 (1968), 1117-1122. MR 38 #5215.
  • 14. J. M. Boardman and R. M. Vogt, Homotopy invariant algebraic structures on topological spaces, Lecture Notes in Math., vol. 347, Springer, New York, 1973.
  • 15. A. K. Bousfield and D. M. Kan, Homotopy limits, completions, and localizations, Lecture Notes in Math., vol. 304, Springer-Verlag, Berlin and New York, 1972. MR 51 #1825.
  • 16. W. Browder, Homology operations and loop spaces, Illinois J. Math. 4 (1960), 347-357. MR 22 #11395.
  • 17. W. Browder, Surgery on simply-connected manifolds, Ergebnisse math. Grenzgebiete, Bd. 65, Springer-Verlag, New York, 1972. MR 50 #11272.
  • 18. G. Brumfiel, I. Madsen and R. J. Milgram, PL characteristic classes and cobordism, Ann. of Math. (2) 97 (1973), 82-159. MR 46 #9979.
  • 19. F. Cohen, Splitting certain suspensions via self-maps. Illinois J. Math. (to appear).
  • 20. F. Cohen, T. Lada and J. P. May, The homology of iterated loop spaces, Lecture Notes in Math. vol. 533, Springer-Verlag, Berlin and New York, 1976.
  • 21. E. B. Curtis, The Dyer-Lashof algebra and the ∧-algebra, Illinois J. Math. 19 (1975), 231-246.
  • 22. E. Dyer and R. K. Lashof, Homology of iterated loop spaces, Amer. J. Math. 84 (1962), 35-88. MR 25 #4523.
  • 23. E. Fadell and L. Neuwirth, Configuration spaces, Math. Scand. 10 (1962), 111-118. MR 25 #4537.
  • 24. Z. Fiedorowicz and S. Priddy, Loop spaces and finite orthogonal groups, Bull. Amer. Math. Soc. 81 (1975), 700-702. MR 51 #11487.
  • 25. M. Herrero, Homology operations on H*( BU × Z) and H*( BO × Z) related to the tensor product of vector bundles, Thesis, Univ. of Chicago, 1972.
  • 26. L. Hodgkin, The K-theory of some well-known spaces. I: QS0, Topology 11 (1972), 371-375. MR 48 #9701.
  • 27. L. Hodgkin and V. P. Snaith, The K-theory of some more well-known spaces (preprint).
  • 28. J. R. Isbell, On coherent algebras and strict algebras, J. Algebra 13 (1969), 299-307. MR 40 #2729.
  • 29. L. Jones, Patch spaces: a geometric representation for Poincaré spaces, Ann. of Math. (2) 97 (1973), 276-306. MR 47 #4269.
  • 30. D. S. Kahn, Cup-i products and the Adams spectral sequence, Topology 9 (1970), 1-9. MR 40 #6552.
  • 31. D. S. Kahn, Homology of the Barratt-Eccles decomposition maps, Notas de Matematicas y Simposià, No 1., Soc. Mat. Mexicana, 1975.
  • 32. D. S. Kahn and S. B. Priddy, Applications of the transfer to stable homotopy theory, Bull. Amer. Math. Soc. 78 (1972), 981-987. MR 46 #8220.
  • 33. S. O. Kochman, Homology of the classical groups over the Dyer-Lashof algebra, Trans. Amer. Math. Soc. 185 (1973), 83-136. MR 48 #9719.
  • 34. M. Laplaza, Coherence for distributivity, Coherence in Categories, Lecture Notes in Math., vol. 281, Springer, Berlin, 1972, pp. 29-65. MR 49 #379a.
  • 35. N. Levitt and J. W. Morgan, Transversality structures and P. L. structures on spherical fibrations, Bull. Amer. Math. Soc. 78 (1972), 1064-1068. MR 47 #2602.
  • 36. H. J. Ligaard, Infinite loop maps from SF to BO at the prime 2, Illinois J. Math. (to appear)
  • 37. S. Mac Lane, Categorical algebra, Bull. Amer. Math. Soc. 71 (1965), 40-106. MR 30 #2053.
  • 38. I. Madsen, On the action of the Dyer-Lashof algebra in H*(G) and H*(G/Top), Thesis, Univ. of Chicago, 1970.
  • 39. I. Madsen, On the action of the Dyer-Lashof algebra in H*(G), Pacific J. Math. 60 (1975), 235-275.
  • 40. I. Madsen, Higher torsion in SG and BSG, Math. Z. 143 (1975), 55-80. MR 51 #11503.
  • 41. I. Madsen and R. J. Milgram, The universal smooth surgery class, Comment. Math. Helv. 50 (1975), 281-310.
  • 42. I. Madsen, V. P. Snaith and J. Tornehave, Infinite loop maps in geometric topology, Math. Proc. Cambridge Philos. Soc. (to appear).
  • 43. J. P. May, A general algebraic approach to Steenrod operations. The Steenrod Algebra and Its Applications (Proc. Conf., Battelle Memorial Inst., Columbus, Ohio, 1970), Lecture Notes in Math., vol. 168, Springer, Berlin, 1970, pp. 153-231. MR 43 #6915.
  • 44. J. P. May, Homology operations on infinite loop spaces, Proc. Sympos. Pure. Math., Vol. 22, Amer. Math. Soc. Providence, R. I., 1971. pp. 171-185. MR 47 #7740.
  • 45. J. P. May, The geometry of iterated loop spaces, Lecture Notes in Math. Vol. 271, Springer, New York, 1972.
  • 46. J. P. May, E spaces, group completions, and permutative categories, New Developments in Topology (Proc. Sympos. Algebraic Topology, Oxford, 1972), London Math. Soc. Lecture Note Ser., no. 11, Cambridge Univ. Press, London, 1974, pp. 61-93. MR 49 #3915.
  • 47. J. P. May, Classifying spaces and fibrations, Mem. Amer. Math. Soc. 1 (1975), issue 1, no. 155. MR 51 #6806.
  • 48. J. P. May, (with contributions by F. Quinn, N. Ray and J. Tornehave), E ring spaces and E ring spectra, Lecture Notes in Math., vol 577, Springer-Verlag, Berlin and New York, 1977.
  • 49. J. P. May, The homotopical foundations of algebraic topology, Monograph London Math. Soc., Academic Press, London (in preparation).
  • 50. R. J. Milgram, Iterated loop spaces, Ann. of Math. (2) 84 (1966), 386-403. MR 34 #6767.
  • 51. R. J. Milgram, The mod 2 spherical characteristic classes, Ann. of Math. (2) 92 (1970), 238-261. MR 41 #7705.
  • 52. R. J. Milgram, Group representations and the Adams spectral sequence, Pacific J. Math. 41 (1972), 157-182. MR 46 #3598.
  • 53. R. J. Milgram, Unstable homotopy from the stable point of view, Lecture Notes in Math., vol. 368, Springer-Verlag, Berlin and New York, 1974. MR 50 #1235.
  • 54. D. Moore, On homology operations for the classifying spaces of certain groups, Thesis, Northwestern Univ., Evanston, Ill., 1974.
  • 55. M. Nakaoka, Decomposition theorem for homology groups of symmetric groups, Ann. of Math. (2) 71 (1960), 16-42. MR 22 #2989.
  • 56. M. Nakaoka, Homology of the infinite symmetric group, Ann. of Math. (2) 73 (1961), 229-257. MR 24 #A1721.
  • 57. G. Nishida, Cohomology operations in iterated loop spaces, Proc. Japan Acad. 44 (1968), 104-109. MR 39 #2156.
  • 58. G. Nishida, The nilpotency of elements of the stable homotopy groups of spheres, J. Math. Soc. Japan 25 (1973), 707-732. MR 49 #6236.
  • 59. F. P. Peterson, The Mod p homotopy type of BSO and F/PL, Bol. Soc. Mat. Mexicana (2) 14 (1969), 22-27. MR 41 #4540.
  • 60. S. B. Priddy, Dyer-Lashof operations for the classifying spaces of certain matrix groups, Quart. J. Math. Oxford Ser. (2) 26 (1975), no. 102, 179-193. MR 51 #11505.
  • 61. D. Quillen, The Adams conjecture, Topology 10 (1970), 67-80. MR 43 #5525.
  • 62. D. Quillen, On the cohomology and K-theory of the general linear groups over a finite field, Ann. of Math. (2) 96 (1972), 552-586. MR 47 #3565.
  • 63. D. Quillen, Higher K-theory for categories with exact sequences, New Developments in Topology (Proc. Sympos. Algebraic Topology, Oxford, 1972), London Math. Soc. Lecture Note Ser., no. 11, Cambridge Univ. Press, London, 1974, pp. 95-103. MR 49 #384.
  • 64. D. Quillen, Higher algebraic K-theory. I, Algebraic K-Theory. I: Higher K-Theories (Proc. Conf. Seattle Res. Center, Battelle Memorial Inst., 1972), Lecture Notes in Math., vol. 341, Springer, Berlin, 1973, pp. 85-147. MR 49 #2895.
  • 65. F. Quinn, Surgery on Poincare and normal spaces, Bull. Amer. Math. Soc. 78 (1972), 262-267. MR 45 #6014.
  • 66. G. Segal, Configuration-spaces and iterated loop-spaces, Invent. Math. 21 (1973), 213-221. MR 48 #9710.
  • 67. G. Segal, Categories and cohomology theories, Topology 13 (1974), 293-312. MR 50 #5782.
  • 68. J.-P. Serre, Cohomologie modulo 2 des complexes d'Eilenberg-Mac Lane, Comment. Math. Helv. 27 (1953), 198-232. MR 15, 643.
  • 69. V. P. Snaith, A stable decomposition of ΩnSnX, J. London Math. Soc. (2) 7 (1974), 577-583, MR 49 #3918.
  • 70. V. P. Snaith, Dyer-Lashof operations in K-theory, Lecture Notes in Math., vol. 496, Springer, New York, 1975, pp. 103-294.
  • 71. J. D. Stasheff, Homotopy associativity of H-spaces. I, II, Trans. Amer. Math. Soc. 108 (1963), 275-312. MR 28 #1623.
  • 72. N. E. Steenrod (Notes, rev. by D.B.A. Epstein), Cohomology operations, Ann. of Math. Studies, no. 50, Princeton Univ. Press, Princeton, N. J., 1962. MR 26 #3056.
  • 73. D. Sullivan, Geometric topology seminar, Princeton University (mimeographed notes).
  • 74. D. Sullivan, Geometric topology. I: Localization, periodicity, and Galois symmetry, M.I.T. (mimeographed notes).
  • 75. D. Sullivan, Genetics of homotopy theory and the Adams conjecture, Ann. of Math. (2) 100 (1974), 1-79.
  • 76. E. Thomas, The generalized Pontrjagin cohomology operations and rings with divided powers, Mem. Amer. Math. Soc. No. 27 (1957), 82 pp. MR 20 #5474.
  • 77. J. Tornehave, Delooping the Quillen map, Thesis, M.I.T., 1971.
  • 78. J. Tornehave, On BSG and the symmetric groups (preprint).
  • 79. J. Tornehave, On the splitting of spherical fibration theory at odd primes (preprint).
  • 80. A. Tsuchiya, Characteristic classes for spherical fiber spaces, Nagoya Math. J. 43 (1971), 1-39. MR 45 #7736.
  • 81. A. Tsuchiya, Characteristic classes for PL micro bundles, Nagoya Math. J. 43 (1971), 169-198. MR 47 #2614.
  • 82. A. Tsuchiya, Homology operations on ring spectrum of H type and their applications, J. Math. Soc. Japan 25 (1973), 277-316. MR 47 #4255.